Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2020, 6:59 PM MDT for Cheyenne County, Nebraska. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 6:59 PM MDT (00:59 UTC)
- Expired
- May 23, 2020, 7:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 169 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:03 PM MDT | HAIL 1 | 7 W Lodgepole, NE | |
| May 23, 7:03 PM MDT | HAIL 1.25 | 1 N Sidney, NE | HALF DOLLAR SIZED HAIL 1 MILE NORTH OF SUNOL, NE. |
| May 23, 7:03 PM MDT | HAIL 1.25 | 1 N Sunol, NE | CORRECTS LOCATION OF PREVIOUS HAIL REPORT FROM 1 N SIDNEY. HALF DOLLAR SIZED HAIL 1 MILE NORTH OF SUNOL, NE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 3154 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
772
WUUS55 KCYS 240059
SVRCYS
NEC033-240145-
/O.NEW.KCYS.SV.W.0009.200524T0059Z-200524T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
659 PM MDT Sat May 23 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Eastern Cheyenne County in the Panhandle of Nebraska...
* Until 745 PM MDT.
* At 659 PM MDT, severe thunderstorms were located along a line
extending from 10 miles northwest of Lodgepole to near Sunol to
near Colton, moving east at 25 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. A wind gust to 75 MPH was reported at
the Sidney Airport at 656 PM MDT.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Sidney, Lodgepole, Colton, Sunol and Sidney Airport.
This includes Interstate 80 in Nebraska between mile markers 56 and
77.
This replaces the Severe Thunderstorm Warning which was previously
in effect for the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
destructive winds across eastern Cheyenne county. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
LAT...LON 4100 10262 4100 10304 4127 10303 4139 10261
TIME...MOT...LOC 0059Z 259DEG 20KT 4126 10277 4118 10274 4107 10282
HAIL...1.00IN
WIND...80MPH
$$
Hammer2 follow-up statements
486
WWUS55 KCYS 240116
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
716 PM MDT Sat May 23 2020
NEC033-240145-
/O.CON.KCYS.SV.W.0009.000000T0000Z-200524T0145Z/
Cheyenne NE-
716 PM MDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...
At 716 PM MDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Sunol to near Lodgepole to 9
miles northeast of Twin Buttes, moving east at 25 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. These storms have a history of producing
wind gusts up to 80 MPH!
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Lodgepole, Colton and Sunol.
This includes Interstate 80 in Nebraska between mile markers 65 and
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4100 10262 4100 10281 4129 10294 4139 10261
TIME...MOT...LOC 0116Z 270DEG 20KT 4127 10265 4114 10260 4103 10267
HAIL...1.00IN
WIND...80MPH
$$
Hammer848
WWUS55 KCYS 240142
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
742 PM MDT Sat May 23 2020
NEC033-240151-
/O.EXP.KCYS.SV.W.0009.000000T0000Z-200524T0145Z/
Cheyenne NE-
742 PM MDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
WILL EXPIRE AT 745 PM MDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4100 10262 4100 10281 4129 10294 4139 10261
TIME...MOT...LOC 0141Z 259DEG 20KT 4129 10249 4116 10244 4105 10251
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:27 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 23, 5:27 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 527 PM MDT Sat May 23 2020 .SHORT TERM...(This evening through Sunday night) Issued at 220 PM MDT Sat May 23 2020 Convection initiating over se Wy as an upper shortwave approaches the area from western Wy. Expect this activity to continue increasing over the plains through this evening, aided by a cool front which will pass across the CWA this evening. Some severe storms possible with the most likely area over far east Wy into the panhandle, where a severe tstm watch has been issued. Should see storm build into a line early this evening as they progress across the Panhandle. Activity should exit the panhandle later this evening with cooler air building in behind the front. Chilly temps out west tonight with mins falling close to 30 degrees. Sunday will be cooler with scattered showers as the main upper trough moves slowly across the area with even a little snow over the higher peaks through Sunday evening. Another cool night Sunday night as a surface high settles over Wyoming behind the departing upper trough. .LONG TERM...(Monday through Saturday) Issued at 220 PM MDT Sat May 23 2020 A generally drier and warmer weather pattern expected over the CWA next week as an upper ridge builds over the western CONUS. A few weak shortwaves may ride through the ridge and across the region especially later in the week which will bring widely scattered showers and storms at that time. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 521 PM MDT Sat May 23 2020 Wyoming TAFS...VFR at Rawlins. Wind gusts to 27 knots until 03Z, then to 23 knots after 15Z Sunday. VFR at Laramie and Cheyenne, with occasional thunderstorms until 02Z producing wind gusts to 35 knots. MVFR at Cheyenne after 18Z Sunday. Wind gusts to 25 knots at Laramie after 18Z Sunday. Nebraska TAFS...VFR at Chadron, Alliance and Scottsbluff, with occasional thunderstorms producing IFR and wind gusts to 45 knots until 03Z. Wind gusts to 25 knots after 15Z Sunday. VFR at Sidney, with occasional thunderstorms producing MVFR and wind gusts to 45 knots until 03Z. MVFR from 06Z to 15Z. Wind gusts to 35 knots after 03Z. && .FIRE WEATHER... Issued at 220 PM MDT Sat May 23 2020 Scattered to numerous showers and thunderstorms are expected to move across the plains into this evening before ending. A cold front will also move across the area this evening bringing cooler conditions tonight through Sunday. Scattered showers are still expected Sunday with some snow over the higher peaks. Drier conditions are then expected to set in beginning Monday with temperatures warming. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RE LONG TERM...RE AVIATION...RUBIN FIRE WEATHER...RE
Hazardous weather outlook, May 23, 3:19 AM MDT, 15 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 319 AM MDT Sat May 23 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 240930- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 319 AM MDT Sat May 23 2020 This hazardous weather outlook is for the western Nebraska Panhandle...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop along and ahead of a surface front moving into southeast Wyoming this afternoon. Strong to severe thunderstorms will be possible, especially along and east of a line from Douglas to Cheyenne. The primary hazards will be hail up to the size of ping pong balls and damaging wind gusts of 60 mph or higher. Heavy rainfall may lead to localized minor flooding. The thunderstorms will weaken later this evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated afternoon and early evening thunderstorms will be possible Sunday and again late next week. Severe weather is not expected. .Spotter information statement... Spotter activation may be required between 1 PM this afternoon and 9 PM this evening. WYZ103>106-109>117-240930- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 319 AM MDT Sat May 23 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms will develop along and west of the Laramie Range this afternoon. Gusty winds and small hail will be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Snow showers will develop over the higher elevations Sunday through Monday morning. A couple inches of snow is likely above 8500 feet. Isolated afternoon and early evening thunderstorms will be possible late next week. Severe weather is not expected. .Spotter information statement... Spotter activation will not be required.
In the hours before
Local storm report, May 23, 6:05 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
605 PM MDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 8 N DIX 41.36N 103.48W
05/23/2020 M1.00 INCH KIMBALL NE TRAINED SPOTTER
&&
AWLocal storm report, May 23, 6:38 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
638 PM MDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM NON-TSTM WND GST 2 SSW SIDNEY 41.10N 102.98W
05/23/2020 M67 MPH CHEYENNE NE ASOS
ASOS STATION KSNY SIDNEY AIRPORT.
&&
AWLocal storm report, May 23, 6:40 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
640 PM MDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 W SIDNEY 41.13N 102.99W
05/23/2020 E1.00 INCH CHEYENNE NE TRAINED SPOTTER
SLIGHT HAIL ACCUMULATION AT 1 W SIDNEY, NE
WHERE HAIL SIZE UP TO QUARTERS OBSERVED.
&&
BMWLocal storm report, May 23, 6:44 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
644 PM MDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST 2 SSW SIDNEY 41.10N 102.98W
05/23/2020 M67 MPH CHEYENNE NE ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 2 SSW SIDNEY. ASOS STATION KSNY SIDNEY
AIRPORT.
&&
AWLocal storm report, May 23, 6:56 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
656 PM MDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST 6 SE HARRISBURG 41.49N 103.66W
05/23/2020 M74 MPH BANNER NE MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 6 SE HARRISBURG. MESONET STATION NE001
6 SE HARRISBURG NE - BANNER RD ON NORTH 71
(BNR).
&&
AWLocal storm report, May 23, 6:59 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
659 PM MDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST 2 SSW SIDNEY 41.10N 102.98W
05/23/2020 M75 MPH CHEYENNE NE ASOS
ASOS STATION KSNY SIDNEY AIRPORT.
&&
AWThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:04 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 56 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.